The Erdős-Ginzberg-Ziv theorem with units. (English) Zbl 1206.11032

Author’s summary: “Let \(x_1,\dots ,x_r\) be a sequence of elements of \(\mathbb Z_n\), the integers modulo \(n\). How large must \(r\) be to guarantee the existence of a subsequence \(x_{i_1},\dots ,x_{i_n}\) and units \(\alpha_1,\dots ,\alpha_n\) with \(\alpha_1x_{i_1}+\dots +\alpha_nx_{i_n}=0\)? The author’s main aim in this paper is to show that \(r=n+a\) is large enough, where \(a\) is the sum of the exponents of primes in the prime factorization of \(n\). This result, which is best possible, could be viewed as a unit version of the Erdős-Ginzberg-Ziv theorem. This proves a conjecture of S. D. Adhikari, Y. G. Chen, J. B. Friedlander, S. V. Konyagin, and F. Pappalardi [Discrete Math. 306, No. 1, 1–10 (2006; Zbl 1161.11311)].
He also discusses a number of related questions, and make conjectures which would greatly extend a theorem of Gao.”
Reviewer’s remark: The main result of the paper was also proved independently by F. Luca [Discrete Math. 307, No. 13, 1672–1678 (2007; Zbl 1123.11012)] using a somewhat different method.


11B50 Sequences (mod \(m\))
11B75 Other combinatorial number theory
Full Text: DOI


[1] Adhikari, S.D.; Chen, Y.G., Davenport constant with weights and some related questions, II, J. combin. theory ser. A, (2007)
[2] Adhikari, S.D.; Chen, Y.G.; Friedlander, J.B.; Konyagin, S.V.; Pappalardi, F., Contributions to zero-sum problems, Discrete math., 306, 1-10, (2006) · Zbl 1161.11311
[3] Adhikari, S.D.; Rath, P., Davenport constant with weights and some related questions, Integers, 6, A30, (2006) · Zbl 1107.11018
[4] N. Alon, M. Dubiner, Zero-sum sets of prescribed size, in: Combinatorics, Paul Erdős Is Eight, János Bolyai Math. Soc., 1993, pp. 33-50 · Zbl 0823.11006
[5] Enomoto, H.; Frankl, P.; Ito, N.; Nomura, K., Codes with given distances, Graphs combin., 3, 25-38, (1987) · Zbl 0629.94014
[6] Erdős, P.; Ginzberg, A.; Ziv, A., Theorem in the additive number theory, Bull. res. council Israel (F), 10, 41-43, (1961)
[7] Gao, W.D., A combinatorial problem on finite abelian groups, J. number theory, 58, 100-103, (1996) · Zbl 0892.11005
[8] Gao, W.D., On zero-sum subsequences of restricted size II, Discrete math., 271, 51-59, (2003) · Zbl 1089.11012
[9] Geroldinger, A.; Schneider, R., On davenport’s constant, J. combin. theory ser. A, 61, 147-152, (1992) · Zbl 0759.20008
[10] Luca, F., A generalization of a classical zero-sum problem, Discrete math., 307, 1672-1678, (2007) · Zbl 1123.11012
[11] Olson, J.E., A combinatorial problem on finite abelian groups, I, J. number theory, 1, 8-10, (1969) · Zbl 0169.02003
[12] Olson, J.E., A combinatorial problem on finite abelian groups, II, J. number theory, 1, 195-199, (1969) · Zbl 0167.28004
[13] Thangadurai, R., A variant of davenport’s constant, Proc. Indian acad. sci. math. sci., 117, 147-158, (2007) · Zbl 1134.11009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.